[Skip to Content]
[Skip to Content Landing]
Article
March 1975

A Warfarin Embryopathy?

Author Affiliations

Children's Hospital Research Foundation Institute for Developmental Research Cincinnati, OH 45229

Am J Dis Child. 1975;129(3):287-288. doi:10.1001/archpedi.1975.02120400005001
Abstract

A remarkable syndrome of congenital anomalies has been described in recent years, which has been tentatively attributed to maternal consumption of warfarin sodium (Coumadin) throughout pregnancy. One case reported by Kerber et al1 in 1968 described pregnancy in a patient with a prosthetic valve, associated with a fetal anomaly ascribed by the authors to warfarin administration. Before this publication, DiSaia,2 in 1966, recorded the pregnancy of a woman with a Starr-Edwards mitral valve prosthesis, resulting in the birth of a baby with hypoplasia of nasal structures, bilateral optic atrophy, blindness, and mental retardation. Warfarin was among the drugs taken by the mother during the first trimester, but the author found it difficult to relate the congenital defects of the child to the maternal drug consumption. The same infant was mentioned and illustrated by Holmes et al3 who considered the child's condition as a warfarin embryopathy. By the

First Page Preview View Large
First page PDF preview
First page PDF preview
×